Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 218, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 23, 2019, 1:11 AM CDT for Ford County, Gray County, Kansas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 23, 2019, 1:11 AM CDT (06:11 UTC)
- Expired
- Jun 23, 2019, 1:46 AM CDT
- In force
- 35 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 70.0 mph
Counties Ford County, KS, Gray County, KS
The radar
The Dodge City radar (KDDC), 18 km from the middle of the area, began a volume at 06:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 22, 11:26 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 6.2 hours before the alert went out and 309 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 118 J/kg
- Mixed-layer CIN
- -314 J/kg
- Mixed-layer LCL
- 2308 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 12:53 AM CDT, 18 minutes earlier.
Area forecast discussion, Jun 23, 12:53 AM CDT, 18 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 1253 AM CDT Sun Jun 23 2019 ...Updated Long Term Discussion... .SHORT TERM...(Tonight through Sunday evening) Issued at 1147 PM CDT Sat Jun 22 2019 Ongoing thunderstorms currently across western counties of the CWA will continue to push east throughout the early morning hours pushing out into central and south central Kansas shortly after sunrise. This is supported by a strong upper level trough visible on water vapor coming out of the Colorado Rockies giving way to southwest steering flow for these storms. This has been sparked by a surface boundary and ample low level convergence coming out of eastern Colorado earlier in the night and now making its way through the western counties near the HWY 83 corridor. Large hail and damaging winds are the main threat with up to two inches in diameter and up to 70 mph wind gusts already being reported. The severe threat will continue through 5am with some weakening the further east these get moving into cooler air with not as much shear or CAPE. Once these storms move out of the area, improving sky conditions but still mostly cloudy through much of the day. Morning low temperatures for Sunday will be cooler in the low 50s to mid 60s warming up into the low 70s to low 80s during the afternoon hours. There is another much lower threat for severe threat late Sunday evening and into the overnight for northern and eastern counties as the aforementioned upper level trough lifts to the east and northeast. Winds will continue to be out of the north to northwest not much more than 10-20 mph with a relaxed pressure gradient in the wake of these storms behind the frontal boundary that drapes across much of the southern part of the state, especially into south central and southeast Kansas. Overnight low temperatures leading into the mid week will be a nice and cool start in the upper 40s to upper 50s west to east across the CWA. Expect a warming and drying trend for the week into the long term with minimal chances for storms for the peak heating hours of the afternoon and evening. .LONG TERM...(Monday through Saturday) Issued at 1248 AM CDT Sun Jun 23 2019 A much quieter long term forecast with warming and drying the story into next weekend. The aforementioned upper level trough in the short term will push further east as a building ridge sets up shop across the Rockies extending into western Kansas giving way to northwest dry and warm flow due to increased confluence aloft. Surface high pressure will build in from the north extending across the high plains allowing for much dryer and warming conditions. Minimal chances for thunderstorms for isolated areas of the CWA Tuesday and Wednesday night as weak shortwaves push across the area, but due to the northwest flow aloft, moisture will be hard to come by to squeeze out anything significant even if any develop. Other than that, expect dry conditions into the weekend. Morning low temperatures will push back up into the 60s for the entire week with afternoon highs back into the 90s across the entire viewing area. Mid 90s looks to be the max for the week but closer to 100 is not out of the question for southern counties along the Oklahoma border. No other significant weather is expected for the long term with extended models showing more of the same summer like weather with hot and dry conditions into the new month of July. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1133 PM CDT Sat Jun 22 2019 Thunderstorms pushing into the western counties of the CWA that will push across the entire area over the next few hours. These should arrive at GCK and LBL by 07Z, DDC by 08Z, and HYS by 09Z ending between 11-13Z respectively pushing further to the east. Northerly winds throughout the period will MVFR ceilings in the thunderstorm activity lifting to VFR after 12Z and scattering out by 21Z. Another round of storms are possible once again towards the end of the period by certainty low keeping it out for now and will be looked at again for the next period. && .PRELIMINARY POINT TEMPS/POPS... DDC 59 76 52 83 / 100 30 20 0 GCK 55 73 49 84 / 80 20 20 0 EHA 55 75 49 82 / 80 10 10 0 LBL 58 76 50 83 / 100 10 10 0 HYS 57 71 52 82 / 80 50 20 10 P28 65 84 57 84 / 90 40 20 0 && .DDC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 7 AM CDT this morning for KSZ046-064>066- 077>081-087>090. && SHORT TERM...Lowe LONG TERM...Lowe AVIATION...Lowe
Hazardous weather outlook, Jun 22, 4:58 AM CDT, 20 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 458 AM CDT Sat Jun 22 2019 KSZ030-031-043>046-061>066-074>081-084>090-231000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 458 AM CDT Sat Jun 22 2019 /358 AM MDT Sat Jun 22 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Thunderstorms are expected to develop over south central Kansas this afternoon and will likely become severe. Large hail up to or exceeding two inches and damaging winds will be possible especially over parts of Pratt, Barber and Comanche counties. An isolated tornado will also be possible during the afternoon and early evening hours. In addition, very heavy rainfall is expected from the storms over south central Kansas which could lead to flash flooding. See the latest Flood Watch for more information. Farther to the west and north, showers and thunderstorms are expected to develop over eastern Colorado and move into western Kansas tonight. A few of these storms could become severe with quarter size hail and gusty winds. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Lightning: Elevated risk * Excessive heat: Limited risk * Non-thunderstorm wind: Limited risk .DAYS TWO THROUGH SEVEN...Sunday through Friday. Days 2-7 Discussion ------------------- There will be a marginal to slight risk for severe thunderstorms mainly east of a Larned to Ashland line Sunday afternoon and evening. Any storms that develop could produce large hail and damaging winds. Days 2-7 Hazards ---------------- * Sunday - Lightning: Limited risk - Severe thunderstorm: Elevated risk * Monday - Lightning: Limited risk * Tuesday - Lightning: Limited risk - Excessive heat: Limited risk * Wednesday - Lightning: Limited risk - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk * Thursday - Lightning: Limited risk - Excessive heat: Limited risk * Friday - Lightning: Limited risk - Non thunderstorm wind: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter reports for hail and high winds may be needed after 4 pm across south central Kansas and later in the evening elsewhere across central and southwest Kansas. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Local storm report, Jun 22, 11:57 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1157 PM CDT SAT JUN 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0131 AM HAIL 6 N SCOTT CITY 38.57N 100.91W
06/22/2019 E0.88 INCH SCOTT KS LAW ENFORCEMENT
&&
RMLLocal storm report, Jun 23, 12:09 AM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1209 AM CDT SUN JUN 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM HAIL ULYSSES 37.58N 101.36W
06/23/2019 E1.00 INCH GRANT KS EMERGENCY MNGR
EMERGENCY MANAGER REPORT OF QUARTER SIZE
HAIL IN ULYSSES.
&&
RMLSpecial weather statement, Jun 23, 12:36 AM CDT, 35 minutes before
Special Weather Statement National Weather Service Dodge City KS 1236 AM CDT Sun Jun 23 2019 KSZ062-063-076-077-230630- Gray KS-Finney KS-Kearny KS-Haskell KS- 1236 AM CDT Sun Jun 23 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL KEARNY... SOUTHWESTERN FINNEY...WEST CENTRAL GRAY AND NORTHERN HASKELL COUNTIES UNTIL 130 AM CDT... At 1236 AM CDT, Doppler radar was tracking a strong thunderstorm near Plymell, moving northeast at 30 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Garden City, Holcomb and Plymell. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A Severe Thunderstorm Watch remains in effect until 500 AM CDT for southwestern Kansas. LAT...LON 3767 10106 3791 10116 3812 10083 3773 10061 TIME...MOT...LOC 0536Z 245DEG 25KT 3783 10099 TURNER
Special weather statement, Jun 23, 12:52 AM CDT, 19 minutes before
Special Weather Statement National Weather Service Dodge City KS 1252 AM CDT Sun Jun 23 2019 KSZ076-085>087-230645- Seward KS-Meade KS-Stevens KS-Haskell KS- 1252 AM CDT Sun Jun 23 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SEWARD...SOUTHWESTERN MEADE... NORTHEASTERN STEVENS AND SOUTHEASTERN HASKELL COUNTIES UNTIL 145 AM CDT... At 1252 AM CDT, Doppler radar was tracking a strong thunderstorm near Woods, moving east at 30 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Liberal, Kismet, Woods, Hayne and Cave. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A Severe Thunderstorm Watch remains in effect until 500 AM CDT for southwestern Kansas. LAT...LON 3704 10110 3735 10117 3747 10074 3703 10058 TIME...MOT...LOC 0552Z 259DEG 25KT 3723 10105 TURNER
Local storm report, Jun 23, 1:04 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
104 AM CDT SUN JUN 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 AM HAIL 9 SSE PLYMELL 37.70N 100.78W
06/23/2019 E0.70 INCH HASKELL KS PUBLIC
&&Local storm report, Jun 23, 1:11 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
111 AM CDT SUN JUN 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 AM HAIL MONTEZUMA 37.60N 100.44W
06/23/2019 E1.50 INCH GRAY KS EMERGENCY MNGR
&&The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 10:29 PM CDT | Special Weather Statement | DDC | Hamilton | 46 min |
| Jun 22, 10:40 PM CDT | Severe Thunderstorm Warning | DDC | Stanton | 50 min |
| Jun 22, 11:00 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stanton | 45 min |
| Jun 22, 11:24 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Hamilton, Kearny, Stanton | 51 min |
| Jun 22, 11:27 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Morton, Stanton, Stevens | 48 min |
| Jun 22, 11:38 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 52 min |
| Jun 22, 11:48 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Haskell, Kearny, Seward, Stevens | 42 min |
| Jun 23, 12:15 AM CDT | Severe Thunderstorm Warning | DDC | Morton, Stevens | 30 min |
| Jun 23, 12:22 AM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell | 38 min |
| Jun 23, 12:36 AM CDT | Special Weather Statement | DDC | Finney | 54 min |
| Jun 23, 12:44 AM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Haskell | 46 min |
| Jun 23, 12:52 AM CDT | Special Weather Statement | DDC | Seward | 53 min |
| Jun 23, 1:15 AM CDT | Special Weather Statement | DDC | Finney | 45 min |
| Jun 23, 1:28 AM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray | 47 min |
| Jun 23, 1:55 AM CDT | Severe Thunderstorm Warning | DDC | Ford, Hodgeman | 32 min |
| Jun 23, 2:13 AM CDT | Special Weather Statement | DDC | Edwards | 47 min |
| Jun 23, 2:15 AM CDT | Special Weather Statement | DDC | Comanche | 45 min |
| Jun 23, 2:37 AM CDT | Areal Flood Advisory | DDC | Meade, Seward | 3 hr |
| Jun 23, 2:45 AM CDT | Special Weather Statement | DDC | Edwards | 45 min |
| Jun 23, 2:47 AM CDT | Special Weather Statement | DDC | Barber | 13 min |
| Jun 23, 3:05 AM CDT | Special Weather Statement | DDC | Barber | 55 min |
| Jun 23, 3:34 AM CDT | Special Weather Statement | DDC | Stafford | 41 min |
| Jun 23, 3:58 AM CDT | Areal Flood Advisory | DDC | Barber, Comanche | 3 hr |
| Jun 23, 4:14 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 46 min |
| Jun 23, 4:53 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 67 min |
| Jun 23, 6:33 PM CDT | Special Weather Statement | DDC | Stevens | 57 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.